Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 264, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2003, 2:48 AM CDT for Cowley County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 2:48 AM CDT (07:48 UTC)
- Expired
- Aug 11, 2003, 3:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Cowley County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 110748 SVRICT KSC035-110845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 248 AM CDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 345 AM CDT. * AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF LEON...OR ABOUT 14 MILES SOUTH OF EL DORADO...MOVING SOUTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ATLANTA AROUND 305 AM CDT... NEAR BURDEN AROUND 320 AM CDT... 9 MILES EAST OF WINFIELD AROUND 325 AM CDT... NEAR DEXTER AROUND 335 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 345 AM CDT. LAT...LON 3746 9658 3747 9698 3702 9703 3703 9656 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:15 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Aug 10, 9:15 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT SUN AUG 10 2003 SMALL CONVECTIVE COMPLEX CURRENTLY MOVING SOUTH OUT OF SWRN IA INTO NWRN MO ON THE NOSE OF THE VORT MAX SPINNING ACROSS IA. CORFIDI VECTORS TAKE THIS COMPLEX STRAIGHT S-SW INTO ERN KS AND WRN MO. AM A LITTLE CONCERNED WITH THE COMPLEX HOLDING TOGETHER INTO SERN KS AS BEST INSTABILITY IS OVER NERN KS WITH NO PROMINENT 850H LLJ FEEDING MOISTURE INTO THE SYSTEM. LACK OF INSTABILITY IN SERN KS SUGGESTS TSRA WILL WEAKEN AS THE NIGHT GOES ALONG. MESOETA AND RUC DOING A PRETTY GOOD JOB WITH THE QPF WITH THIS COMPLEX OVERSPREADING SERN KS BY THE 09-12Z TIME FRAME. SO GOING POPS FOR SERN KS LOOKS FINE EVEN WITH THE UNCERTAINTIES. WILL TRIM BACK POPS IN CEN KS TO A SLGT CHC AS COMPLEX AND POPS CHCS LOOKS TO STAY EAST OF THIS AREA. KETCHAM ------------------------------------------------------------------ 309 PM CDT SUN AUG 10 2003 A WEAK SHORTWAVE AND LIFT AT H7 WILL DROP SSW TONIGHT ACROSS THE CWA TO HELP IN CREATING A CHANCE FOR MORE THUNDERSHOWERS. THE BETTER CHANCES WILL BE ACROSS SE KANSAS, HOWEVER, SLIGHT CHANCE WILL BE CARRIED TO THE WEST OF A SALINA TO WICHITA LINE. THEN IT LOOKS AS THOUGH A CHANCE FOR THE REOCCURRING PESKY SHOWERS WILL PREVAIL THROUGH MONDAY EAST OF THE FLINT HILLS. TOKEN 30 POPS WILL BE FORECASTED. CURRENT FORECAST HAS SLIGHT CHANCE POPS ACROSS THE CWA ON WEDNESDAY. MY CONFIDENCE IS PRETTY LOW THAT THIS WILL OCCUR WITH SPORADIC SHORTWAVE MOVEMENT AND CURRENT MODEL HANDLING. TEMPERATURES THROUGH THE PERIOD SHOULD NOT FLUCTUATE MUCH AS READINGS WILL LINGER AROUND 90 DEGREES. EXTENDED... GFS SETS UP A WEAK BOUNDARY ON THE LEE SIDE OF THE ROCKIES AND MOVES IT ACROSS THE FORECAST AREA FRIDAY NIGHT AND EARLY SATURDAY. ENOUGH LIFT IS ASSOCIATED WITH AN ACCOMPANYING SHORTWAVE. THIS WILL BE ENOUGH TO INTRODUCE A SLIGHT CHANCE FOR THUNDER AT THIS TIME. THE BOUNDARY AND LIFT LOOKS TO EXIT THE CWA BY SATURDAY AFTERNOON. I WOULD NOT BE TOO SURPRISED TO SEE A FEW LINGERING SHOWERS ON SUNDAY MORNING IN THE FAR SE SECTIONS, HOWEVER, I WILL LEAVE A MENTION OF RW OUT AT THIS TIME. FCSTID = 1 ICT 68 90 66 89 / 30 20 10 10 HUT 68 90 65 89 / 30 10 10 10 EWK 68 90 65 89 / 30 20 10 10 EQA 67 90 65 88 / 30 20 10 10 WLD 68 91 66 88 / 30 20 10 20 RSL 65 90 63 89 / 20 10 10 5 GBD 66 90 62 89 / 20 10 10 10 SLN 67 89 64 89 / 30 10 10 10 MPR 68 90 65 89 / 30 20 10 10 CFV 66 90 65 86 / 40 30 10 20 CNU 65 89 65 86 / 40 30 10 10 K88 65 90 65 86 / 40 30 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Aug 10, 4:30 PM CDT, 10 hours 18 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 430 PM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH INTO EASTERN KANSAS TONIGHT. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSHOWERS WILL MOVE ACROSS EASTERN KANSAS ON MONDAY. THE NEXT CHANCE FOR STORMS WILL BE FRIDAY INTO SATURDAY. SEVERE WEATHER DOES NOT APPEAR LIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY IN PORTIONS OF SOUTHEASTE KANSAS LATE THIS TOWARDS MORNING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
| Aug 11, 1:57 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 63 min |
| Aug 11, 2:31 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| Aug 11, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Aug 11, 3:42 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 78 min |
| Aug 11, 3:45 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.